'Within the range' ahhhhh

Just had an appointment with my Dr. I was diagnosised with hypothyroidism a few years ago and the doseage has slowly been increasing. My t4 levels have gone from 10 last year to 8.5 in feb and may this year. My Tsh has gone from 7 last year to 5 in feb and back up to 7.5 in May.

I have finally got the doctor to increase to a 100 mg dose as I'm symptomatic. Exhausted, brain fogged, difficult recovering after exercise, skin is dry etc etc.

The doctor kept saying my T4 is within range but that surely doesn't prove a lot if I'm symptomatic??

She tried to explain that my T4 level isn't whats making me feel rubbish it's the raised TSH level and that is what's causing the problem? Left feeling a tad confused.

Any help in explaining that please?

She said she worried about increasing my dose too much as then I could become hyper and full of energy. I was like... And the problem with that would be???!!!!!!

5 Replies

  • The only thing that will tell you anything is your FT3 level - that is what your body needs. The T4 in theory should covert to T3, but it might not be doing so efficiently. & the TSH tells you nothing about how you feel at all

  • Low t4 will cause a raised tsh, so in fact her statement about the t4 level not making you feel crap is wrong. If the t4 and therefore the free t3 levels are good, ( assuming the systems all work properly). then the tsh will be low - your tsh is high because your t4i s too low.

    Being hyper feels pretty terrible, but if you hyper because of the thyroid meds you are taking then you can easily reduce them.

    Have never been able to understand the logic behind believing that an inert storage hormone will lead to you being hyper. You would only be hyper if your body decided to go wild and convert the storage hormone into t3. There are plenty of systems in place to stop this happening.... for example, too much t4 lying around, can give you aches and pains, the excess t4 is broken down into its component parts and got rid of, this can cause further problems with excess rt3....

    Too much t4 is not a great idea, but to be over cautious and leave you on too low a dose is equally silly.

    Xx. G

  • I so sorry you are one of the many people in here who has a doctor who understands nothing about thyroid disease! You have been kept unwell for a long time due to medical ignorance. When you are diagnosed hypothyroid the medication should be adequate to reduce your TSH to around 1. It should never be allowed to stay up at 7. Can you change doctors? If you cannot then Dr Tofts article about this can be obtained by emailing Louise Warville (TUK admin) and you can take it to your doctor to educate him/her.

  • Tiger79, the goal of Levothyroxine is to restore the patient to euthyroid status which for most people means TSH just above or below 1.0 with FT4 in, or towards, the top 75% of range.

    Read Dr. A. Toft's comments in Treatment Options in the link below. You can email louise.warvill@thyroiduk.org.uk for a full copy of the Pulse article if it will help to show it to your GP.


  • Thanks for the advice and reassurance that I was right in MY understanding of thyroid function. Shame I'm not the Dr!

    My mum is under active too and her Tsh is 1.3 and t4 is 13 which to me seems a more sensible balance

You may also like...